MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Model Number 4004C0412
Medical Device Problem Code Stretched (1601)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/18/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra coils 400 (pc400) and a straight px slim delivery microcatheter (px slim).During the procedure, after successfully delivering one pc400, the physician advanced a new pc400 and it became stretched.The physician reported feeling no resistance prior to this damage.The px slim and stretched pc400 were removed from the patient.Although the pc400 was stretched, there was no issue reported with the px slim device.However, the physician decided to continue the procedure using a 90 degree px slim.It was later reported that the procedure was not successful and the patient's leg was still thrombosed.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the penumbra coil 400 (pc400) pusher assembly; the coil was damaged and intact with the pusher assembly.The pc400 was advanced distally through the returned px slim delivery microcatheter (px slim) and out the distal tip of the microcatheter without an issue.Conclusions: evaluation of the returned devices revealed that the embolization coil to the pc400 was damaged.The damage to the pc400 typically occurs due to improper handling during use.If the device is forcefully manipulated during use, the observed damage may occur.The initial complaint that the pc400 was stretched could not be confirmed.There was no visible damage to the px slim.A 0.025inch stainless steel mandrel and the returned pc400 were introduced through the hub of px slim and each advanced distally out the distal tip of the microcatheter without an issue.Pc400s are 100% functionally tested during in-process inspection.Px slims are 100% visually inspected during in-process inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra coils 400 (pc400) and a straight px slim delivery microcatheter (px slim).During the procedure, after successfully delivering one pc400, the physician advanced a new pc400 and it became stretched.The physician reported feeling no resistance prior to this damage.The px slim and stretched pc400 were removed from the patient.Although the pc400 was stretched, there was no issue reported with the px slim device.However, the physician decided to continue the procedure using a 90 degree px slim.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section were incorrectly reported on the initial mfr report and are being corrected on this follow-up #02 mfr report:3005168196-2016-00503.Section b.Box 5.Describe event or problem; section d.Box 5.Operator of device.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5588036
Report Number3005168196-2016-00503
Device Sequence Number974064
Product Code HCG
UDI-Device Identifier00814548010847
UDI-Public00814548010847
Combination Product (Y/N)Y
Initial Reporter CountryGM
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/21/2016
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/01/2023
Device Model Number4004C0412
Device Catalogue Number4004C0412
Device Lot NumberF66758
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/20/2016
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 03/21/2016
Supplement Date Received by ManufacturerNot provided
01/14/2005
Initial Report FDA Received Date04/20/2016
Supplement Report FDA Received Date06/01/2016
03/13/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age70 YR
Date Report Sent to FDA01/01/2005